Utah, 2011Damaging Winds and Lightning Strike in Utah, April 25, 2011
April 25, 2011 · NWS SLC · 3 events in 3 counties and zones
Another cold front moved through northern Utah, initiating thunderstorms across the area, a couple of which produced severe wind gusts. In addition, lightning struck the National Weather Service Doppler radar on Promontory Point, causing damage and temporarily putting the radar out of service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another cold front moved through northern Utah, initiating thunderstorms across the area, a couple of which produced severe wind gusts. In addition, lightning struck the National Weather Service Doppler radar on Promontory Point, causing damage and temporarily putting the radar out of service.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 25, 2:30 PM MST, 2 hours earlier.
Area forecast discussion, Apr 25, 2:30 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT MON APR 25 2011
.SYNOPSIS...A PACIFIC STORM WILL MOVE INTO THE AREA THIS
EVENING AND CONTINUE ACROSS UTAH TONIGHT. A DRIER AND WARMER
AIRMASS WILL MOVE INTO THE AREA WEDNESDAY AND THURSDAY.
&&
.DISCUSSION...SURFACE BOUNDARY AT 21Z WAS JUST ENTERING THE
EXTREME NORTHWEST CORNER OF UTAH ALTHOUGH COLDEST AIR ALOFT AND
TIGHT POST FRONTAL SURFACE PRESSURE GRADIENT IS QUITE A BIT
FURTHER TO THE WEST.
MODELS STILL ALL AGREE ON FROPA ALONG THE WASATCH FRONT AROUND 02Z
PLUS/MINUS AN HOUR. THUNDERSTORMS HAVE ALREADY BROKEN OUT UPSTREAM
AND WILL BE SCATTERED THROUGHOUT UTAH FROM ABOUT I-70 NORTHWARD
THIS EVENING.
SNOW LEVELS ARE NEAR 7K ACROSS THE NORTH NOW AND 8K IN THE SOUTH.
THESE WILL FALL TO THE NORTHERN VALLEY FLOORS AFTER MIDNIGHT AND TO
AROUND 5500 FEET IN CENTRAL UTAH. MODEL BUFR SOUNDINGS AND
TIME/HEIGHT SECTIONS ALL SHOW DEEP INSTABILITY THROUGH ABOUT MID
DAY TUESDAY SO EXPECT SIGNIFICANT OROGRAPHIC SNOWFALL IN AREAS
FAVORED BY WEST TO NORTHWEST FLOW...SUCH AS THE COTTONWOOD CANYONS
IN SALT LAKE COUNTY. HAVE CONTINUED SNOW ADVISORY FOR THE NORTHERN
MOUNTAINS. TUESDAY MORNING COMMUTE MIGHT BE TOUGH PARLEYS CANYON.
SOUNDINGS ALSO SUPPORT GOOD CONDITIONS FOR LAKE EFFECT ENHANCEMENT
SOUTH AND EAST OF THE GREAT SALT LAKE LATE TONIGHT AND TUESDAY
MORNING. MOST FAVORED AREAS APPEAR TO BE BENCHES OF DAVIS COUNTY
AND THE EAST BENCHES OF SALT LAKE COUNTY. HAVE ISSUED SNOW
ADVISORY FOR THESE BENCHES. PER COORDINATION WITH UDOT...EXPECT
SLUSHY ROAD SURFACES FOR TUESDAY MORNING COMMUTE IN AREAS WITH
HIGH PRECIP RATES DUE TO DLE BANDING.
LINGERING SHOWERS IN THE MOUNTAINS INTO EARLY AFTERNOON...BUT
OTHERWISE WARMING ALOFT WILL BRING AN END TO THE EVENT MID DAY TUESDAY.
MAY NEED A FREEZE WARNING FOR WED MORNING DEPENDING ON CLOUD
COVER. WED WILL GET OFF TO A COLD START. WARMING LATER IN THE DAY
BUT MAX TEMPS STILL BELOW AVERAGE FOR THE DATE. EMBEDDED SHORT
WAVE IN GFS LOOKS MORE LIKE A CLOUD STORM LATE WED RATHER THAN A
REAL THREAT FOR PRECIP.
MUCH WARMER THURSDAY WITH INCREASING SOUTHWEST FLOW AHEAD OF NEXT
PACIFIC TROUGH. EC/GFS CONTINUE TO DISAGREE IN THE SAME WAY AS
PREVIOUS RUNS WITH RESPECT TO THE FRIDAY TROUGH. BOTH HAVE SIMILAR
LOW LEVEL COLD FRONT BUT GFS KEEPS COLD AIR AT 500MB NORTH OF UTAH
WHILE EC DIGS COLD AIR SOUTH INTO THE GREAT BASIN. EC SOLUTION
WOULD SUGGEST BETTER THREAT FOR PRECIP WHILE GFS SUGGESTS A DRIER
EVENT. EC WOULD ALSO KEEP COLD AIR INTO EARLY PART OF THE WEEKEND.
CONFIDENCE LOW BUT HAVE TRENDED TOWARDS EC SOLUTION.
&&
.AVIATION...CIGS AT THE KSLC TERMINAL WILL PERIODICALLY SCATTER OUT
THROUGH 22-23Z BEFORE THE NEXT WAVE OF SHOWERS ARRIVES FROM THE WEST
DESERT. SAID BREAK FROM CLOUDS SHOULD ALLOW APPROACHING SHOWERS TO
BECOME MORE CONVECTIVE IN NATURE...A 10 PERCENT CHANCE FOR LIGHTNING
EXISTS THROUGH FRONTAL PASSAGE. SOUTH WINDS TO DEVELOP BY
22Z...BECOMING MODERATELY GUSTY AHEAD OF THE COLD FRONT. AM
MAINTAINING A 02Z FRONTAL PASSAGE WITH A SWITCH TO GUSTY NORTHWEST
WINDS...LOWERING CIGS TO HIGH END MVFR AT TIMES THROUGH 10Z...AND
STEADIER RAIN. CONCERN HAS INCREASED FOR LAKE EFFECT SNOW DEVELOPING
IN THE 10Z-18Z WINDOW TUESDAY. A 30 PERCENT CHANCE EXISTS THAT IFR
CONDITIONS WILL DEVELOP DURING THAT TIME. ACCUMULATIONS UP TO 1 TO 2
INCHES POSSIBLE ON GRASSY SURFACES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT TUESDAY FOR UTZ007>009.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 1 PM MDT
TUESDAY FOR UTZ002-003.
WY...NONE.
&&
PUBLIC...DUNN
AVIATION...MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Apr 25, 5:45 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT MON APR 25 2011
UTZ001>016-019>021-517-518-WYZ021-261300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
645 AM MDT MON APR 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A WEAK WEATHER DISTURBANCE MOVING THROUGH EASTERN UTAH WILL
MAINTAIN LINGERING SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS
MORNING. A SECOND STORM SYSTEM WILL MOVE THROUGH THE PACIFIC
NORTHWEST THIS MORNING...REACHING UTAH TONIGHT. THE ASSOCIATED
COLD FRONT WILL ENTER EXTREME NORTHWEST UTAH LATE THIS AFTERNOON...
THEN SWEEP INTO SOUTHEAST THROUGH SOUTH CENTRAL UTAH LATE TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR THE FRONT ACROSS
NORTHERN UTAH LATE THIS AFTERNOON. SOME OF THESE SHOWERS AND
STORMS WILL BE STRONG..RESULTING IN INTENSE PRECIP ALONG AND FOR A
COUPLE OF HOURS BEHIND THE FRONT THIS EVENING. AREAS OF STEADY...
AND AT TIMES HEAVY SNOW WILL CONTINUE ACROSS THE NORTHERN MOUNTAINS
LATE TONIGHT. A WINTER WEATHER ADVISORY WILL BE IN EFFECT FOR THE
WASATCH RANGE AND WESTERN UINTA MOUNTAINS BEGINNING LATE THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A PERIOD OF HEAVY SNOW WILL CONTINUE ACROSS THE NORTHERN MOUNTAINS
TUESDAY AS COLD AND UNSTABLE AIR REMAINS ACROSS THE NORTH.
TEMPERATURES WILL BE BELOW NORMAL AREA WIDE TUESDAY. A WINTER
WEATHER ADVISORY WILL REMAIN IN EFFECT ACROSS THE WASATCH AND
UINTA MOUNTAINS THROUGH THE DAY TUESDAY.
HIGH PRESSURE ALOFT WILL BRING A BREAK IN PRECIPITATION AND
PRODUCE A WARMING TREND DURING THE MIDDLE OF THE WEEK. THE NEXT
STORM SYSTEM WILL REACH THE AREA BY LATE THURSDAY NIGHT OR EARLY
FRIDAY. THIS WILL BE A RATHER COLD STORM SYSTEM...WITH SNOW LIKELY
AT BOTH THE MOUNTAIN AND VALLEY LOCATIONS OF NORTHERN AND CENTRAL
UTAH FRIDAY. HEAVY ACCUMULATIONS ARE EXPECTED IN THE NORTHERN
MOUNTAINS...WITH SEVERAL INCHES ALSO POSSIBLE IN THE NORTHERN AND
WESTERN VALLEYS FRIDAY AND THROUGH THE DAY ON SATURDAY. HIGH
PRESSURE ALOFT WILL DEVELOP SUNDAY...BRINGING WARMER AND DRIER
CONDITIONS TO THE STATE HEADING INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Thunderstorm Wind, Box Elder
- When
- April 25, 4:30 PM MST
- Where
- Box Elder County, 11.07 mi S of Lakeside
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.060, -112.890
The Lakeside Mountain sensor recorded a maximum wind gust of 62 mph.
Lightning, Tooele
- When
- April 25, 4:51 PM MST
- Where
- Tooele County, 35.68 mi N of Ellerbeck
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 41.257, -112.441
Lightning struck the KMTX WSR-88D, operated by the National Weather Service Salt Lake City Weather Forecast Office, and located at Promontory Point. The lightning strike immediately disabled the radar, and it was out of service for almost 24 hours. Some wiring and two circuit boards had to be replaced. In addition, 16 panels of the radome were damaged and had to be replaced.
Thunderstorm Wind, Weber
- When
- April 25, 5:45 PM MST
- Where
- Weber County, 2.94 mi NE of Uintah
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.200, -111.880
The Ogden Peak sensor recorded a wind gust of 73 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 25 to 27, 201122 deaths · 84 injured · $10 million · EF5 · 72 events
- Flash Flooding and Hail in Arkansas, April 25, 20115 deaths · $350,000 · 0.75 in hail · 12 events
- Tornadoes and Hail in Kentucky, April 25 to 26, 2011$4.2 million · EF3 · 17 events
- Tornadoes and Flash Flooding in Tennessee, April 25 to 30, 20115 injured · $6.3 million · EF2 · 41 events
- Tornadoes and Flash Flooding in New York, April 25 to 27, 2011$10 million · EF1 · 38 events
- Tornadoes and Flash Flooding in Texas, April 25, 20111 injured · $488,000 · EF0 · 87 events
- Tornadoes and Flash Flood in Texas, April 25, 20111 injured · $1.2 million · EF1 · 23 events
- Flash Flooding and Hail in Pennsylvania, April 25 to 27, 2011$3.2 million · 1.75 in hail · 24 events
- Tornadoes and Flash Flooding in Missouri, April 25 to 27, 2011$663,000 · EF1 · 13 events
- Hail and Damaging Winds in Georgia, April 25, 20112 injured · $491,000 · 1.25 in hail · 19 events
- Lightning Strike in North Carolina, April 25, 2011$900,000 · 1 event
- Tornadoes and Hail in Texas, April 25 to 26, 2011$142,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304634, 305323, 304635.